Arkansas, 2009

Flash Flooding and Hail in Arkansas, May 12 to 16, 2009

May 12 to 16, 2009 · NWS LZK · 29 events in 17 counties and zones

A round of excessive rain occurred on the 12th as a warm front lifted into the state from the Gulf Coast. Yet another cold front was poised to the north during the afternoon of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$351,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A round of excessive rain occurred on the 12th as a warm front lifted into the state from the Gulf Coast. Yet another cold front was poised to the north during the afternoon of the 13th. Strong to severe storms worked into northern and central Arkansas during the overnight hours early on the 14th. High pressure built over the region, and brought dry and warm weather through the 15th. The high exited to the west by the 16th, and created a northwest wind flow aloft. This drove a new cold front and scattered thunderstorms into the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 12, 9:21 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 12, 9:21 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1021 AM CDT TUE MAY 12 2009

.UPDATE...
WARM FRONT MOVING NORTH...WITH SHOWERS AND THUNDERSTORMS
DEVELOPING NORTH OF THE FRONT. HAVE INCREASED POPS FOR THIS
AFTERNOON...ESPECIALLY OVER THE WEST. OTHERWISE...REST OF THE
FORECAST ON TRACK...AND ONLY ADJUSTED FOR CURRENT CONDITIONS.
&&

.PREV DISCUSSION... /ISSUED 630 AM CDT TUE MAY 12 2009/

AVIATION...
MAINLY VFR CEILINGS TODAY...WITH ISOLATED MVFR CEILINGS WITH
SHOWERS. ISOLATED IFR CEILINGS WITH THUNDERSTORMS. EAST TO SOUTHEAST
WIND FLOW 5 TO 15 MPH. TODAY A WARM FRONT AND UPPER LEVEL SYSTEM
WILL MOVE OVER ARKANSAS...AND DEVELOP SCATTERED SHOWERS AND
THUNDERSTORMS. (59)

PREV DISCUSSION... /ISSUED 326 AM CDT TUE MAY 12 2009/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
AN UPPER RIDGE IS OVER THE CENTRAL PART OF THE U.S. WITH TROUGHS
OVER THE EAST AND WEST COASTS. THE RIDGE WILL MOVE TO THE EAST COAST
BY WEDNESDAY. AN UPPER TROUGH WILL MOVE INTO THE PLAINS WEDNESDAY
NIGHT. SOUTHWEST FLOW ALOFT WILL RETURN FOR THURSDAY AND FRIDAY.

MODELS ARE IN DECENT AGREEMENT THIS MORNING. HIGH PRESSURE AT THE
SURFACE IS OVER THE AREA THIS MORNING. THIS LARGE AREA OF HIGH
PRESSURE WILL MOVE OFF TO THE EAST TODAY AND THE STALLED FRONT
ACROSS TEXAS AND LOUISIANA WILL MOVE NORTH AS A WARM FRONT. THIS
WILL SPREAD RAIN CHANCES NORTHWARD TODAY. AS A SHORT WAVE MOVES
ACROSS ARKANSAS...WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS
OVER THE AREA TODAY. DRIER AIR WILL BE IN PLACE WEDNESDAY AND SHOULD
PROVIDE A BRIEF BREAK IN THE PRECIPITATION. A COLD FRONT IN THE
PLAINS WEDNESDAY WILL MOVE INTO ARKANSAS WEDNESDAY NIGHT. SHOWERS
AND THUNDERSTORMS WILL BECOME LIKELY IN THE NORTHWEST AND SPREAD
SOUTHEAST. THE FRONT IS NOT EXPECTED TO MOVE THROUGH ARKANSAS
HOWEVER. IT WILL STALL THURSDAY...BEFORE MOVING NORTH INTO MISSOURI
FRIDAY. RAIN CHANCES WILL REMAIN OVER THE AREA FRIDAY AS A SHORT
WAVE MOVES ACROSS THE AREA. TEMPERATURES WILL BE BELOW NORMAL TODAY
BUT SLIGHTLY ABOVE NORMAL WEDNESDAY THROUGH FRIDAY.

LONG TERM...SATURDAY THROUGH MONDAY NIGHT
THE EXTENDED FORECAST CHANGES LITTLE WITH CHANCES OF RAIN SATURDAY
AND SUNDAY...THEN DRYING MONDAY. THE CURRENT ZONAL UPPER FLOW IS
REPLACED WITH A BROAD UPPER RIDGE IN THE WEST AND A TROUGH FROM THE
MS VALLEY TO THE EAST COAST. THIS WILL ALLOW A COLD FRONT TO SAG
SOUTHEAST AND BRING SHOWERS AND THUNDERSTORMS TO AR ON SATURDAY AND
INTO SUNDAY...BEFORE THE BOUNDARY NUDGES SOUTHEAST DURING THE DAY
SUNDAY. STILL SOME UNCERTAINTY WITH THE TIMING OF THE FRONT WHEN IT
WILL PUSH OUT OF AR ON SUNDAY. AREAS OF HEAVY RAIN MAY BE POSSIBLE
WITH SLOW MOVEMENT...BUT WILL HOLD OFF FOR NOW WITH ANY ADDITIONAL
DETAILS. OVERALL SEVERE THREAT AT THIS TIME APPEARS TO BE LOW. THEN
ON MONDAY...MODELS TAKE THE BOUNDARY SOUTH OF AR...WITH A COOLER AND
DRIER AIRMASS FILTERING IN. QUITE SURPRISING COLD FRONTS ARE MAKING
IT THIS FAR SOUTH IN MAY. TEMPERATURES WILL BE AROUND TO A BIT BELOW
NORMAL VALUES SATURDAY TO SUNDAY...THEN COOLER ON MONDAY.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

58
Hazardous weather outlook, May 12, 4:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE MAY 12 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY ACROSS
ARKANSAS...ESPECIALLY THIS AFTERNOON. THIS IS IN RESPONSE TO THE
FRONT THAT IS STALLED OVER NORTHERN LOUISIANA THIS MORNING...IS
EXPECTED TO LIFT NORTHWARD ACROSS THE STATE...AS A DEVELOPING
SURFACE LOW PRESSURE SYSTEM OUT WEST MOVES NORTHEAST. SOME
ADDITIONAL UPPER LEVEL ENERGY WILL ALSO INTERACT WITH THE
FRONT...AND THIS IS EXPECTED TO TRIGGER SHOWERS AND THUNDERSTORMS.
THE MAIN AREAS THAT WILL RECEIVE THE BULK OF THE RAIN ARE CENTRAL
AND NORTHERN SECTIONS OF THE STATE. AREAS OF HEAVY RAIN WILL BE
POSSIBLE. THE OVERALL THREAT OF SEVERE STORMS WILL BE LOW...WITH
ONLY AN ISOLATED STRONG TO SEVERE STORM POSSIBLE. THE CHANCE OF RAIN
WILL ALSO BE IN THE TONIGHT PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL MOVE FROM THE PLAINS INTO ARKANSAS WEDNESDAY
NIGHT AND THURSDAY...AND BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE. ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE ESPECIALLY OVER NORTHERN ARKANSAS. THIS
FRONT IS EXPECTED TO STALL OVER THE STATE ON THURSDAY...THEN LIFT
BACK NORTH BY FRIDAY. THIS WILL KEEP SHOWERS AND THUNDERSTORM IN THE
FORECAST THROUGH SUNDAY. NOT UNTIL THE COLD FRONT SAGS SOUTH OUT OF
ARKANSAS LATER SUNDAY TO MONDAY...WILL THE CHANCE OF RAIN
SIGNIFICANTLY DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED WITH THE ISOLATED NATURE OF THE
SEVERE STORM THREAT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, May 12, 8:13 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
913 AM CDT TUE MAY 12 2009

ARZ041-042-052>054-121455-
CLARK-GARLAND-HOT SPRING-MONTGOMERY-PIKE-
913 AM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT FOR CLARK...GARLAND...HOT SPRING...
MONTGOMERY AND PIKE COUNTIES UNTIL 955 AM CDT...

AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CADDO GAP...MOVING EAST AT 30 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH AND SMALL HAIL ARE EXPECTED WITH
THIS STORM.

46

The radar

The Western Arkansas radar (KSRX), 149 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 6 hail, 4 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Pike

When
May 12, 11:00 AM CST to 1:00 PM CST
Where
Pike County, Murfreesboro
Reported by
COOP Observer
Coordinates
34.070, -93.680

In Murfreesboro, 3.20 inches of rain fell in a two hour period.

Flash Flood, Pike

When
May 12, 12:00 PM CST to 2:00 PM CST
Where
Pike County, 1.07 mi WSW of Langley to 0.3 mi NNW of Roy
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.312, -93.846

Several county roads were under water, and water entered the county jail at Murfreesboro.

Flash Flood, Clark

When
May 12, 12:00 PM CST to 2:00 PM CST
Where
Clark County, 2.54 mi E of Ozan Point to 0.95 mi ESE of Smyrna
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.235, -93.156

In Arkadelphia, Caddo Road and South 26th Streets, Crawford and South 16th Streets, Walnut and South Seventh Streets and a portion of Eighth Street were all closed due to flooding. A number of county roads were flooded, as well.

Flash Flood, Pike

When
May 12, 1:30 PM CST to 2:00 PM CST
Where
Pike County, 1.62 mi WSW of Highland to 1.33 mi N of Sweet Home
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.023, -93.797

A woman had to be rescued from a house as water rose due to flooding.

Thunderstorm Wind, Newton

When
May 13, 11:50 PM CST
Where
Newton County, 5 mi E of Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.000, -93.091

A tree was blown down across Arkansas Highway 74 east of Jasper.

Thunderstorm Wind, Baxter

When
May 14, 12:09 AM CST
Where
Baxter County, 3 mi NNE of Mountain Home
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.370, -92.359

Trees were down. A utility pole was snapped, causing power outages.

Thunderstorm Wind, Yell

When
May 14, 12:14 AM CST
Where
Yell County, Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.050, -93.380

Trees were blown down.

Thunderstorm Wind, Johnson

When
May 14, 12:18 AM CST
Where
Johnson County, 1 mi S of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.456, -93.470

Trees were down at Arkansas Highway 109, U.S. Highway 64 and along Arkansas Highway 21.

Thunderstorm Wind, Logan

When
May 14, 12:20 AM CST
Where
Logan County, 0.83 mi SSE of Roseville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.370, -93.772

Trees were down at the intersection of Arkansas Highway 309 and 288.

Thunderstorm Wind, Searcy

When
May 14, 12:40 AM CST
Where
Searcy County, 2 mi N of Marshall
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.929, -92.630

A tree was down on U.S. Highway 65.

Thunderstorm Wind, Fulton

When
May 14, 12:45 AM CST
Where
Fulton County, 5 mi SE of Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.319, -91.757

A tree was down on U.S. Highway 412.

Thunderstorm Wind, Pope

When
May 14, 12:45 AM CST
Where
Pope County, 1 mi E of Russellville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.280, -93.112

Trees and large limbs were down east of Russellville and in the city of Russellville. A flag pole was blown over.

Thunderstorm Wind, Pope

When
May 14, 12:50 AM CST
Where
Pope County, Dover
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.400, -93.120

Large tree limbs were down in Dover.

Thunderstorm Wind, Van Buren

When
May 14, 1:10 AM CST
Where
Van Buren County, 1 mi E of Crabtree
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
35.620, -92.562

Trees were down.

Thunderstorm Wind, Pope

When
May 14, 1:17 AM CST
Where
Pope County, 2.5 mi SSE of Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.367, -93.103

A few trees were down in the area.

Thunderstorm Wind, Pope

When
May 14, 1:19 AM CST to 1:21 AM CST
Where
Pope County, 4 mi SE of Dover to 7.6 mi SE of Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.359, -93.070

A few trees were down in the area.

Thunderstorm Wind, Pope

When
May 14, 1:22 AM CST to 1:24 AM CST
Where
Pope County, 5.6 mi N of Atkins to 4.6 mi N of Atkins
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.311, -92.920

A few trees were down in the area.

Thunderstorm Wind, Pope

When
May 14, 1:24 AM CST to 1:25 AM CST
Where
Pope County, 0.4 mi SE of Moreland to 2.2 mi ESE of Moreland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.366, -92.995

Trees were down in the area.

Hail, Faulkner

When
May 14, 1:50 AM CST
Where
Faulkner County, 1 mi E of Wooster
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.200, -92.452

Thunderstorm Wind, Faulkner

When
May 14, 2:05 AM CST
Where
Faulkner County, Conway
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
35.080, -92.450

Several large trees were down. One tree fell on a house.

Hail, White

When
May 14, 2:15 AM CST
Where
White County, Pangburn
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.430, -91.850

Dime to penny size hail occurred in Pangburn.

Hail, White

When
May 14, 2:42 AM CST
Where
White County, Searcy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.250, -91.750

Penny size hail was reported on Booth Road.

Thunderstorm Wind, Prairie

When
May 14, 3:20 AM CST
Where
Prairie County, 1 mi N of Hazen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
34.794, -91.570

Trees were down.

Hail, Boone

When
May 15, 11:42 PM CST
Where
Boone County, Diamond City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.460, -92.920

Thunderstorm Wind, Baxter

When
May 15, 11:50 PM CST
Where
Baxter County, 2.64 mi NW of Mountain Home
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
36.359, -92.411

Hail, Cleburne

When
May 16, 1:10 AM CST
Where
Cleburne County, 3 mi ENE of Greers Ferry
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.587, -92.121

Thunderstorm Wind, Cleburne

When
May 16, 1:10 AM CST
Where
Cleburne County, 3 mi ENE of Greers Ferry
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.587, -92.121

Wind gusts were estimated at 60 to 70 mph outside of Greers Ferry.

Hail, Conway

When
May 16, 2:10 AM CST
Where
Conway County, Plumerville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.170, -92.650

Flash Flood, Pike

When
May 16, 8:30 AM CST to 9:30 AM CST
Where
Pike County, 1.59 mi W of Kirby to 1.18 mi W of Kirby
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
34.246, -93.657

Water covered U.S. Highway 70 west of Kirby.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169000, 168994, 171895, 168995, 169005, 169002, 175984, 169001, 169003, 169004, 169008, 169013, 169009, 169010, 159489, 159490, 159494, 159492, 168996, 169012, 168997, 169015, 169011, 168998, 175985, 169006, 169014, 169007, 168999.